Ultima Vez Modificado: 13 de enero del 2008
Dear OncoLink "Ask The Experts,"
Approximately 2 months ago, my male relative of 66 years of age got radiation seeds implanted in his prostate after a diagnosis of early stage prostate cancer. Since then, he has experienced terrible side effects: 1) cannot urinate without a catheter (he now catheterizes himself daily); 2) painful bowel movements; 3) if he urinates without the catheter, a tiny bit comes out and it stings like crazy; 4) can't sleep at night; 5) up and down to bathroom constantly; 6) getting depressed. The doctor then told him to ice his penis area, take hot baths, and drink cranberry juice. I do not believe he is getting timely advice or being informed of various ways he might find relief.
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
This is unfortunately a problem I see about once per year, and I tend to approach the problem as a different set of prostate-related issues.
There are 2 possible causes for the urinary obstruction.
The first is infection, especially if he has a history of prostatitis previously. Antibiotics do not penetrate into the prostate very well, so he will need at least 3 weeks of antibiotic treatment, and I generally do this even if I don't think there is an infection. The pain with bowel movements is typical of prostatitis, and other things to look for include perineal pain (feels like you are sitting on a billiard ball) and testicular pain or swelling. Some men may require up to 6 weeks of antibiotics, but this is infrequent. I use Ciprofloxacin, 500 mg orally twice a day, as my preferred antibiotic. Since it has been two months since the seeds were implanted, it is also possible that there is a prostate abscess, which is a walled-off pocket of infection. An ultrasound may be needed to rule out an abscess. By the way, with an infection or abscess, the PSA may remain high.
The other possibility is that the prostate was too big or has swollen because of a hematoma in the prostate. This is less likely, as it should not cause the rectal pain you are describing.
Either way, this is a situation that has dragged on too long, and I would suggest that you seek a second opinion if the symptoms last beyond another 4 weeks on appropriate therapy.Imprima English
Oct 4, 2011 - Treatment of localized prostate cancer using intensity modulated radiation therapy is associated with a considerable reduction in late bowel and rectal side effects and significantly decreased rectal and bladder toxicity compared to three-dimensional conformal radiation therapy, according to a study presented the annual meeting of the American Society for Radiation Oncology, held from Oct. 2 to 6 in Miami Beach.
Jul 31, 2014
Jan 5, 2011